Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 138, NWS Pittsburgh, PA

July 10, 2006Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2006, 12:51 PM EDT for Mercer County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2006, 12:51 PM EDT (16:51 UTC)
Expired
Jul 10, 2006, 1:45 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:36 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:51 AM EDT, 1 hour earlier.

Area forecast discussion, Jul 10, 11:51 AM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1151 AM EDT MON JUL 10 2006

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
ZONE UPDATE DUE TO ISSUANCE OF SVR TSTM WATCH 590 UNTIL 6PM THIS
AFTERNOON FOR THE NORTHERN TWO THIRDS OF OUR CWA. INCREASED POPS
AND ADDED SEVERE TO GRIDS...OTHERWISE REST UNCHANGED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT MON JUL 10 2006)

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
COLD FRONT PUSHING ACROSS THE OHIO VALLEY TODAY WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE DISTRICT. AS THE FRONT STALLS
ACROSS PA TONIGHT A WAVE MOVING UP THE FRONT WILL KEEP A RISK OF
SHOWERS AND THUNDERSTORMS IN THE DISTRICT FOR TONIGHT THROUGH
TUESDAY NIGHT.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
A WEAK FRONTAL SYSTEM MOVING SLOWLY ACROSS THE DISTRICT WEDNESDAY
INTO THURSDAY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY THROUGH FRIDAY. A RIDGE OF HIGH PRESSURE BUILDING IN
BEHIND THE FRONT WILL BRING DRY WEATHER FOR FRIDAY NIGHT THROUGH
SUNDAY WITH SEASONABLE TEMPERATURES.

AVIATION...
SPREADS GENERALLY 3-6 DEG SO HAVE INCLUDED SOME FOG FOR THE MORNING
HOURS WITH ONLY SOME SCT MID DECK TO HOLD OFF RADIATIONAL COOLING.
TIMING OF LINE OF CONVECTION IN SE MICH COULD BRING IN SOME TRW
TOWARD MID MORNING IN NW TIER TERMINALS WITH MID DAY FURTHER SOUTH
AS WEAK FRONT MOVES TOWARD THE AREA. SOME DECREASE IN CONVECTION IN
THE EVENING HOURS WITH LOSS OF HEATING. SFC WNDS SOUTHWEST 5 TO 10
KTS AND GUSTY IN TSTMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 10, 4:58 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EDT MON JUL 10 2006

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-110900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-
OHIO-MARSHALL-
458 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT.
THE MAIN SEVERE WEATHER THREAT WILL BE FOR LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS. THE MOST LIKELY TIME FOR THE SEVERE STORMS
WILL BE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

MDZ001-WVZ012-021>023-041-110900-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
458 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 10, 11:37 AM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 AM EDT MON JUL 10 2006

PAZ007-008-101630-
MERCER PA-VENANGO PA-
1137 AM EDT MON JUL 10 2006

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE ACROSS VENANGO AND MERCER COUNTIES...

AT 1135 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 21 MILES WEST OF MAURICE K GODDARD
STATE PARK...OR ABOUT 17 MILES NORTHWEST OF FREDONIA...MOVING EAST AT
35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MAURICE K GODDARD STATE PARK...OIL CITY...OIL CREEK STATE PARK...
  POLK...SENECA...STONEBORO AND SUGARCREEK

THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS BETWEEN
30 AND 40 MPH. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.PAY ATTENTION FOR POSSIBLE WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST VIRGINIA.
Special weather statement, Jul 10, 12:17 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1217 PM EDT MON JUL 10 2006

PAZ008-009-101815-
FOREST PA-VENANGO PA-
1217 PM EDT MON JUL 10 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND FOREST...

AT 1213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 16 MILES WEST OF OIL CREEK STATE
PARK...OR ABOUT 12 MILES NORTHWEST OF SUGARCREEK...MOVING EAST AT 40
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...KELLETTVILLE...LYNCH...OIL CREEK STATE PARK...
  TIONESTA...WEST HICKORY...BLUE JAY...BROOKSTON...BYROMTOWN...
  CRYSTAL SPRINGS...DAWSON RUN...DUNRING...EAST HICKORY...ENDEAVOR...
  HASTINGS...JAMISON...KISER CORNERS...LITTLE HICKORY...MAYBURG...
  MCCRAYS...MINISTER...NEILLTOWN...PENOKE...PIGEON...PORKEY...
  QUEEN...SHEFFIELD JUNCTION...STARR...STEWART RUN...TRUEMANS...
  TRUNKEYVILLE...WHIG HILL AND YELLOW HAMMER

THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS BETWEEN
40 AND 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. PAY ATTENTION FOR POSSIBLE WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 600
PM EDT MONDAY EVENING.
Special weather statement, Jul 10, 12:40 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT MON JUL 10 2006

PAZ007-101745-
MERCER PA-
1240 PM EDT MON JUL 10 2006

...POTENTIALLY DANGEROUS THUNDERSTORMS...

INTENSE THUNDERSTORMS WILL MOVE ACROSS MERCER COUNTY...

AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 13 MILES WEST OF SHARON...MOVING EAST
AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FARRELL...FREDONIA...GROVE CITY...HERMITAGE...MERCER...SHARON AND
  STONEBORO

THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS BETWEEN
40 AND 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. PAY ATTENTION FOR POSSIBLE WARNINGS ON THESE STORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST VIRGINIA.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:17 PM EDTTornado WarningPBZMercer28 min
Jul 10, 1:54 PM EDTSevere Thunderstorm WarningPBZMercer66 min
Jul 10, 1:59 PM EDTSevere Thunderstorm WarningPBZLawrence61 min
Jul 10, 7:34 PM EDTSevere Thunderstorm WarningPBZArmstrong56 min
Jul 10, 2:35 PM EDTSevere Thunderstorm WarningPBZColumbiana55 min
Jul 10, 4:08 PM EDTSevere Thunderstorm WarningPBZCarroll56 min
Jul 10, 4:15 PM EDTSevere Thunderstorm WarningPBZCoshocton60 min
Jul 10, 5:22 PM EDTFlash Flood WarningPBZCoshocton4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.